Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taken plan B after unprotected sex. Blood clots in urine, urge to urinate, no vaginal odor. Normal?

User rating for this question
Very Good
Answered by
Practicing since : 2004
Answered : 816 Questions

Hoping you can help clarify what my body is trying to tell me.... On Sep. 3 I received my period (which occurred regularly give/take 2-3 days. This is considered normal for me. My period occurs every 30 days and lasts about 3-4 days). The following day (Day 2 of my period) I had intercourse with my boyfriend and he ejaculated in me. Although you should not get pregnant while on your period, considering there is still minimal possibility and to soothe my worry, I opted to take Plan B One-Step (levonorgestrel) the next day (Day 3 on my period) 18 hours after having intercourse. The excessive dosage of levonorgestrel stopped my period on Day 3. I also did not experience any side effects of Plan B, with the exception of an urge to urinate (only to urinate a small amount) and small leaks which has been occurring temporarily and mroe often in the afternoon/evening. After my period ceased, about 2-3 days later I began to bleed again (very little, looked more like the end of my period). By the end of the week I have small blood clots in my urine and spotting on my underwear.

I do not feel any pain while urinating (which would usually signify an upcoming urinary tract infection, which I have had 2 in the past), however, I do get the odd urge to have to urinate and when I do its very little, or at times I can not suppress a small leak. I do not have any bad vaginal odor either. I am hoping these are all side effects to Plan B. Is this normal to occur?
Thank you.
Posted Thu, 27 Sep 2012 in Birth Control
Answered by Dr. Monika Choudhary 37 minutes later

Thanks for posting your query.

Cessation of period followed by spotting a few days later is most likely the side effect of emergency contraceptive pill.

Though the blood clot in the urine may be from the vaginal source, I would not wish to relate increased frequency of urination, blood clots in urine and especially urinary incontinence to emergency contraceptive pill alone. urinary tract infections.

So I urge you to consult your gynecologist. Get urine routine and culture test done to rule out urinary tract infection per se.

Hope I answered your query. Let me know if you have other enquiries.

Above answer was peer-reviewed by
Follow-up: Taken plan B after unprotected sex. Blood clots in urine, urge to urinate, no vaginal odor. Normal? 3 hours later

Thank you for your response. I will go to a clinic tomorrow. The bloods clots are very minimal and do not appear in my urine each time. Perhaps it is slowly phasing out.
Could I rule out pregnancy at this point? In the case that I may have a UTI, I will most likely need antibiotics...
When should I expect my next period to be? Should I count it from the last day I stop to spot ?
Answered by Dr. Monika Choudhary 6 hours later

Welcome back.

You cannot get pregnant as you had intercourse during the most safest / unfertile period of the month and also took Plan B pill in addition. But if you wish to confirm you can get your blood checked for beta-hCG levels done. Urine pregnancy test is not sensitive at such an early stage.

As bleeding started on 3rd September we can consider this as the first day of your last period. Accordingly you can assume your next period to be around 2nd or 3rd October.

Do not worry about pregnancy. Visit your gynecologist to rule out infection. And yes, drink plenty of fluids for additional benefits.

I hope your query has been answered. Let me know if you have other concerns.
If all your queries are answered, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor